South Dakota, 2021

Hail in South Dakota, August 14, 2021

August 14, 2021 · NWS ABR · 2 events in 2 counties and zones

A few isolated severe storms moved very slowly from north central into central South Dakota during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A few isolated severe storms moved very slowly from north central into central South Dakota during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 4:24 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 14, 4:24 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
624 PM CDT Sat Aug 14 2021

.SHORT TERM...(This Evening through Sunday Night)
Issued at 245 PM CDT Sat Aug 14 2021

Storms have developed over the Black Hills this evening. This
forecast area remains on the edge of the best instability. However,
25 kts of shear, 2000 J/kg of CAPE and 1600 J/kg of downdraft CAPE
do stretch into south central SD. With an expansive cu field in the
area of the llj from central SD to the James Valley, expect a few
storms may develop today before daytime heating wanes especially
across south central SD.

Southwest flow tonight will keep the downslope winds going along the
Prairie Coteau into Sunday morning. The llj may interact with a
couple of shortwaves early Sunday morning to produce some additional
showers or thunderstorms across northeast SD/west central MN and
central SD. Models have been a bit more consistent with the
potential over southeast ND and west central MN where the late night
llj will be stronger than across central SD, but the sfc trough
setting up over central SD may provide a better boundary interaction
for development than currently represented in the forecast.

The southerly sfc flow and upper ridge will keep the region baking
on Sunday with highs mostly in the 90s. The llj will strengthen
across the east again Sunday night, so may need to consider
increasing pops again for that time frame even though no shortwaves
will be there for added instability.

.LONG TERM...(Monday through Saturday)
Issued at 245 PM CDT Sat Aug 14 2021

The long term begins on Monday with a trough moving into the Pac NW,
with a down stream ridge over the Northern Plains. A fairly tight
surface pressure gradient will cause breezy to wind conditions
Monday and Tuesday. The Pac NW trough will deepen midweek before
slowly crossing the Northern Plains during the second half of the
work week. While there will be some instability ahead of the trough,
and surface cold front Wednesday afternoon in the western CWA, warm
700 mb temps should limit the overall severe potential. Depending on
model used, the trough and surface frontal boundary should cross the
region on Thursday, per the GFS, or Thursday night into Friday as
the ECMWF suggests. Timing of the frontal boundary will greatly
determine highs on Thursday and Friday, as well as pcpn chances.
Significantly cooler temperatures should move into the region on
Saturday with highs possibly in the low to mid 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT Sat Aug 14 2021

Terminals KABR,KATY,KPIR,KMBG

Isolated thunderstorms will affect KPIR, KMBG and KABR through
sunset. Otherwise VFR conditions will prevail.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...SD
AVIATION...Scarlett
Hazardous weather outlook, Aug 14, 2:33 AM MST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
433 AM CDT Sat Aug 14 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
433 AM CDT Sat Aug 14 2021 /333 AM MDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A few showers and thunderstorms are possible this afternoon and
evening across central South Dakota, and again tonight into Sunday
morning across portions of northeastern South Dakota and west central
Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 3:30 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
530 PM CDT Sat Aug 14 2021

SDZ006-142315-
Brown SD-
530 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Brown County
through 615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westport, or 8 miles north of Aberdeen, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Columbia and Sand Lake Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4551 9847 4559 9857 4578 9834 4563 9818
TIME...MOT...LOC 2229Z 226DEG 15KT 4558 9846

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mohr

The radar

The Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stanley

When
August 14, 4:57 PM MST
Where
Stanley County, 9.35 mi NE of Wendte
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.360, -100.560

Hail, Dewey

When
August 14, 6:40 PM MST
Where
Dewey County, 5.85 mi E of La Plant
Measured
1.5 in hail
Reported by
Public
Coordinates
45.130, -100.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971986, 971987.